Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Charleston, WV

May 17, 2001Braxton County, Webster County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 17, 2001, 6:15 PM EDT for Braxton County, Webster County, West Virginia. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2001, 6:15 PM EDT (22:15 UTC)
Expired
May 17, 2001, 6:45 PM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Braxton County, WV, Webster County, WV

What was reported inside it

TimeReportWhereRemark
May 17, 6:35 PM EDTThunderstorm WindCowen, WVLarge tree branches were knocked down.
May 17, 6:36 PM EDTThunderstorm WindServia, WVPower outages were caused by fallen trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 172216
SVRRLX
WVC007-101-172345-
/NEW.KRLX.SV.W.0059.172215-172345/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
615 PM EDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN WEST VIRGINIA...
  BRAXTON COUNTY IN WEST VIRGINIA...

* UNTIL 645 PM EDT...

* AT 613 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF FLATWOODS TO 18
  MILES SOUTHWEST OF WEBSTER SPRINGS...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE WEBSTER SPRINGS AND
  SUTTON.

<<CALL TO ACTION>>THIS STOjRM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:35 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 17, 2:35 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT THU MAY 17 2001

AFTN SUNSHINE HAS PROVIDED A DIFFERENTIAL HEATING BNDRY FOR
APPROACHING BOW ECHO MVNG THRU OH AND KY ATT.  OVRLL SYS MVMNT IS
WEAKENING WITH ENVIRONMENT UPSTREAM HVNG A WKR WND FLO.  MAIN
CONCERN TNGT IS ONCE THIS TSTM COMPLEX MVS THROUGH WHAT HAPPENS
AFTERWARDS.  WK BNDRY SETTING UP ACR KY CUD BE FOCUS MECHANISM ALSO
WITH H7-H5 VORT MAX MEANDERING THROUGH CWA OVRNGT.  SO WL KEEP
CRRNT FCST OF LKLY POPS AND UP THE MINS A TAD.  ALSO WITH PWATS ABV
1.5 INCHES AND A WARM CLD DEPTH OVR 10KFT HVY PSBL...SO FLASH FLOOD
WATCH CONTS THROUGH 8AM FRI MRNG.

SIMILAR PATTERN SAT BUT SUBSTANTIAL DIFFERENCES BETWEEN MDLS IN
PLACEMENT OF SFC LO AND WHERE THE PRECIP IS ORIENTED.  AVN DVLPS SFC
LO FASTER AND DEEPER THAN THE ETA WITH PRECIP POST FRONTAL.  BY F+48
AVN PUSHES LO ALL THE WAY TO D.C. WHILE ETA KEEPS SFC CYCLONE ACR
SDF VCNTY.  GVN ALL THIS PRECIP WL BE DRIVEN BY CONV COMPLEXES AND
NCEP SUITE HAS TUFF TIME DIAGNOSING THESE MESOSCALE FEATURES.  SO
CONFIDENCE IS LOW IN ALL SLTNS.

PDS 2-4...CONT SHRA/TSRA THREAT WITH THINKING THAT CLDFRNT WONT
PUSH THROUGH TIL SOMETIME SAT.  SO ACTIVE WX TIL THEN AS COMPLEXES
PASS THRU IN THE AFTN AND EVNG HRS.  WITH SLOW PROGRESSION OF FRNT
FFA MAY NEED TO BE XTNDD BY MID SHIFT.  OF COURSE THIS ALL DEPENDS
ON HOW MUCH QPF FALLS TNGT.

BACKING NEXT SYS OFF TIL TUES AND WL BE SLOWER THAN PVS THOUGHT.
THIS MAY PRODUCE A PROLONG PD OF SHRA AND TSTM STARTING TUES.  OTRW
REST UNCHANGED

COORD WITH PIT...RNK

.RLX...
WV...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES
WVZ005>009...WVZ013>018...WVZ024>027...WVZ033>037.

VA...FLASH FLOOD WATCH TIL 12Z FRI FOR VAZ003>004.

KY...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH TIL 12Z FRI FOR FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/

In the hours before

Local storm report, May 17, 4:51 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
451 PM EDT THU MAY 17 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....x

0445 PM    RAVENSWOOD                WV   EST 60 MPH TSTM WIND GUST
05/17/01   JACKSON                        POWER OUT IN RAVENSWOOD
                                          REPORTED BY SPOTTERS
Special weather statement, May 17, 5:10 PM EDT, 1 hour 5 minutes before
WVZ024>026-033>035-172315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EDT THU MAY 17 2001

...HEAVY RAINS MOVING THROUGH THE REGION...

A LINE OF STRONG STORMS WILL BE MOVING THROUGH THE REGION DURING THE
NEXT 1 TO 2 HOURS.  THESE STORMS HAVE HAD A HISTORY OF PRODUCING
RAINFALL AMOUNTS OF 0.50 TO 1.00 INCHES OF RAIN IN AN HOUR.  WITH
THE GROUND WET FROM PREVIOUS RAINS...SOME WATER PROBLEMS CAN BE
EXPECTE*D.

THESE STORMS WILL ALSO CONTAIN STRONG WINDS AND SMALL HAIL.

PERSONS TAKE EXTRA TIME FOR TRAVEL.
Local storm report, May 17, 5:50 PM EDT, 25 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0550 PM EDT THU MAY 17 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    BELLE                     WV   PEA SIZE HAIL
05/17/01   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0534 PM  AND  0549 PM

@RUKWBCeKDENNWUS51 KRLX 172138
LSRRLX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0550 PM EDT THU MAY 17 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    BELLE                     WV   PEA SIZE HAIL
05/17/01   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0534 PM  AND  0549 PM
Local storm report, May 17, 5:52 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
552 PM EDT THU MAY 17 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    RAVENSWOOD                WV    MPH TSTM WIND GUST
05/17/01   JACKSON                        TREES DOWN IN RAVENSWOOD
                                          REPORTED BY SPOTTERS

0505 PM    3 NE HAMLIN               WV    MPH TSTM WIND GUST
05/17/01   LINCOLN                        TREES DOWN ON STATE RT 34
                                          IN NORTHERN LINCOLN CO.
                                          REPORTED BY SPOTTERS

0505 PM    5 E HURRICANE             WV    MPH TSTM WIND GUST
05/17/01   PUTNAM                         TREES DOWN ON POWER LINES.
                                          CAUSED BUILDING FIRE.
                                          REPORTED BY SPOTTERS

0510 PM    HURRICANE                 WV    MPH TSTM WIND GUST
05/17/01   PUTNAM                         TREES DOWN IN HURRICANE.
                                          REPORTED BY HAM RADIO

0515 PM    GRIFFITHVILLE             WV    MPH TSTM WIND GUST
05/17/01   LINCOLN                        TREES UPROOTED. REPORTED
                                          BY HAM RADIO

0515 PM    RACINE                    WV    MPH TSTM WIND GUST
05/17/01   BOONE                          POWER LINES BLOWN DOWN.
                                          REPORTED BY HAM RADIO

0445 PM    RAVENSWOOD                WV    MPH TSTM WIND GUST
05/17/01   JACKSON                        TREES DOWN. ONE ON HOME.
                                          REPORTED BY HAM RADIO

0525 PM    NITRO                     WV    MPH TSTM WIND GUST
05/17/01   KANAWHA                        POWER LINES DOWN REPORTED
                                          BY HAM RADIO

0530 PM    LIBERTY                   WV    MPH TSTM WIND GUST
05/17/01   PUTNAM                         TREES DOWN ON ST RT 34.
                                          REPORTED BY 911 DISPATCH

0505 PM    WILLIAMSTOWN              WV    MPH TSTM WIND GUST
05/17/01   WOOD                           POWER LINES AND TREES
                                          DOWN. REPORTED BY SPOTTERS

0526 PM    CRW                       WV    MPH TSTM WIND GUST
05/17/01   KANAWHA                        ASOS RECORDED 54 MPH GUST
                                          AT YEAGER AIRPORT. REPORTED
                                          BY ASOS

0530 PM    JEFFERSON                 WV    MPH TSTM WIND GUST
05/17/01   KANAWHA                        POWER LINES DOWN. POSSIBLE
                                          FIRE. REPORTED BY 911
                                          DISPATCH

0510 PM    1 W SCOTT DEPOT           WV    MPH TSTM WIND GUST
05/17/01   PUTNAM                         POWER LINES DOWN ON CHURCH
                                          CAUSING ROOF FIRE. REPORTED
                                          BY 911 DISPATCH

0535 PM    2 S CHARLESTON            WV    MPH TSTM WIND GUST
05/17/01   KANAWHA                        POWER LINES DOWN AND TREES
                                          ON FIRE ALONG LOOUDINDALE
                                          ROAD. REPORTED BY 911
                                          DISPATCH

PCZ
Local storm report, May 17, 5:53 PM EDT, 22 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0553 PM EDT THU MAY 17 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    WINFIELD                  WV   .50 INCH HAIL
05/17/01   PUTNAM                         EVENT OCCURRED BETWEEN
                                          0522 PM  AND  0537 PM

0558 PM    SPENCER                   WV   .75 INCH HAIL
05/17/01   ROANE                          EVENT OCCURRED BETWEEN
                                    I      0543 PM  AND  0558 PM
Local storm report, May 17, 6:07 PM EDT, 8 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0607 PM EDT THU MAY 17 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    SPENCER                   WV   PEA SIZE HAIL
05/17/01   ROANE                          EVENT OCCURRED BETWEEN
                                          0551 PM  AND  0606 PM

0554 PM    SPENCER                   WV   .75 INCH HAIL
05/17/01   ROANE                          EVENT OCCURRED BETWEEN
                                          0539 PM  AND  0554 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:19 AM EDTFlash Flood WarningRLXRaleigh3 hr
May 17, 1:43 AM EDTFlash Flood WarningRLXWyoming3 hr
May 17, 3:00 AM EDTFlash Flood WarningRLXBoone3 hr
May 17, 5:53 AM EDTFlash Flood WarningRLXBoone4 hr
May 17, 4:37 PM EDTSevere Thunderstorm WarningRLXJackson, Wood38 min
May 17, 4:37 PM EDTSevere Thunderstorm WarningRLXCabell, Mason38 min
May 17, 4:56 PM EDTSevere Thunderstorm WarningRLXPutnam34 min
May 17, 5:00 PM EDTSevere Thunderstorm WarningRLXWirt30 min
May 17, 5:12 PM EDTSevere Thunderstorm WarningRLXBoone, Jackson, Kanawha, Roane48 min
May 17, 5:37 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh38 min
May 17, 5:37 PM EDTSevere Thunderstorm WarningRLXClay, Nicholas38 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.